Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 14, NWS Tampa Bay, FL

August 4, 2024Charlotte County, DeSoto County, Florida

NWS Tampa Bay, FL issued this tornado warning at Aug 4, 2024, 11:04 AM EDT for Charlotte County, DeSoto County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2024, 11:04 AM EDT (15:04 UTC)
Expired
Aug 4, 2024, 11:30 AM EDT
In force
26 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Charlotte County, FL, DeSoto County, FL

The radar

The Tampa radar (KTBW), 108 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 10:57 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

471 
WFUS52 KTBW 041504
TORTBW
FLC015-027-041530-
/O.NEW.KTBW.TO.W.0014.240804T1504Z-240804T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
1104 AM EDT Sun Aug 4 2024

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Northeastern Charlotte County in southwestern Florida...
  Southeastern DeSoto County in south central Florida...

* Until 1130 AM EDT.

* At 1103 AM EDT, a severe thunderstorm capable of producing a
  tornado was located near Babcock Ranch, or 17 miles northwest of
  Labelle, moving northwest at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Babcock Ranch around 1110 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2685 8160 2682 8170 2716 8187 2722 8160
TIME...MOT...LOC 1503Z 168DEG 39KT 2691 8166 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
1 follow-up statement
279 
WWUS52 KTBW 041518
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1118 AM EDT Sun Aug 4 2024

FLC015-027-041530-
/O.CON.KTBW.TO.W.0014.000000T0000Z-240804T1530Z/
Charlotte FL-DeSoto FL-
1118 AM EDT Sun Aug 4 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR
NORTHEASTERN CHARLOTTE AND SOUTHEASTERN DESOTO COUNTIES...

At 1117 AM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Babcock Ranch, or 14 miles southeast
of Arcadia, moving northwest at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Charlotte and southeastern DeSoto Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2698 8163 2696 8170 2716 8187 2722 8160
TIME...MOT...LOC 1517Z 168DEG 39KT 2706 8170 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Aug 4, 2:26 AM EDT, 8 hours 38 minutes earlier.

Area forecast discussion, Aug 4, 2:26 AM EDT, 8 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
226 AM EDT Sun Aug 4 2024

...New DISCUSSION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 219 AM EDT Sun Aug 4 2024
Very little change to overall forecast philosophy for the next 24 to
36 hours as Tropical Storm Debby, which is currently just west of
the Dry Tortugas, is expected to track off the west coast of Florida
today and tonight nearly paralleling the coast, and strengthening as
it does. Forecast landfall is projected by NHC to be along the Big
Bend of Florida as a Cat 1 hurricane on Monday. Conditions across
west central and southwest Florida will continue to deteriorate
through the day from south to north as bands of showers and
isolated thunderstorms associated with Debby spread over the
region. The majority of the precip shield is expected to be in the
form of showers, however an isolated thunderstorm will be
possible in a few stronger bands, and weak surface heating over
the interior this afternoon may generate additional areas of
stronger convection.

Highest winds and heaviest precipitation totals are expected to
occur near the coast...with greatest impact expected across the
northern nature coast which will be in the closest proximity to the
center when the storm is expected to be at its strongest prior to
landfall. See local tropical products for specific regional impacts
expected with Debby across the forecast area and a list of active
watches/warnings at the end of this product. Also see related
tropical products issued from this office for additional
information.

As Debby exits the area Monday night and Tuesday, broad southwest
flow will persist off the Gulf of Mexico with feeder
bands/convergent boundaries feeding into the storm to the north.
This will create a significant risk for bands of locally heavy rain
to set-up across portions of the forecast areas with potential for
training convection creating locally excessive rainfall amounts.
The storm is expected to substantially slow it's forward motion
off the southeast Georgia coast...and the risk for these type of
bands of heavy rainfall may persist into Wednesday and possibly
into Thursday.

High degree of uncertainty in the extended portion of the forecast
since much will depend on the eventual track of Debby after it lifts
north of our area.

&&

.AVIATION...
(06Z TAFS)
Issued at 136 AM EDT Sun Aug 4 2024

Conditions will deteriorate today with ESE winds gusting (if not
sustained) to tropical-storm force. This is most likely at coastal
sites like KSRQ, KPIE, and KTPA, but will be possible at any
terminal. The highest winds should be expected with passing
convective bands of moderate intensity or higher, and could be
higher than explicitly forecast in TAFs at this time. As
convection becomes widespread, MVFR will prevail, and tempo IFR
conditions will also be possible. Given the tropical, warm-core
nature of the system, there should be very few embedded
thunderstorms. While SWFL terminals could start to see some
improvement around or after 0Z, most terminals are not looking at
meaningful improvement before Monday morning. Slow improvement
should take place thereafter, with a wet pattern potentially
lingering for the days to come.

&&

.MARINE...
Issued at 219 AM EDT Sun Aug 4 2024
As Tropical Storm Debby approaches and tracks just west of the
waters today and tonight, conditions will continue to deteriorate
with increasing winds and significant building of seas. Hazardous
marine conditions are expected to develop which will persist into
Monday. Winds and seas will gradually subside Monday night and
Tuesday.

&&

.FIRE WEATHER...
Issued at 219 AM EDT Sun Aug 4 2024
No fire weather hazards are expected as sufficient moisture will
keep minimum afternoon relative humidity values above critical
levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  85  78  86  80 / 100  80  90  80
FMY  86  80  89  80 / 100  80  70  50
GIF  87  78  87  79 / 100  70  80  50
SRQ  86  79  89  80 / 100  80  90  80
BKV  87  77  87  78 / 100  80  90  80
SPG  86  82  89  83 / 100  80  90  80

&&

Sea Breeze Thunderstorm Regime For Sunday: 7
Sea Breeze Thunderstorm Regime For Monday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Monday evening for Coastal Charlotte-Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Lee-
     Coastal Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-
     DeSoto-Hardee-Highlands-Inland Charlotte-Inland Citrus-
     Inland Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-
     Sumter.

     Tropical Storm Warning for Coastal Charlotte-Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Lee-Coastal
     Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland
     Citrus-Inland Hernando-Inland Hillsborough-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Sumter.

     Storm Surge Watch for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Pasco-Coastal Sarasota-
     Pinellas.

     Tropical Storm Watch for DeSoto-Hardee-Inland Charlotte-Inland
     Lee-Polk.

     Hurricane Watch for Coastal Levy-Inland Levy.

     Storm Surge Warning for Coastal Citrus-Coastal Hernando-Coastal
     Levy.

Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine Island
     Sound-Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Coastal waters from Tarpon Springs to Suwannee
     River FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM.

     Hurricane Watch for Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM.

     Hurricane Warning for Waters from Tarpon Springs to Suwannee
     River FL out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Oglesby
DECISION SUPPORT...Hubbard
UPPER AIR/CLIMATE...Flannery

In the hours before

Local storm report, Aug 4, 9:42 AM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
942 AM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     Tropical Cyclone 1 S Whitfield           27.40N 82.57W
08/04/2024                   Manatee            FL   ASOS

            ASOS station KSRQ Sarasota Bradenton 45 mph
            gust.

&&

TBW
Local storm report, Aug 4, 9:44 AM EDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
944 AM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     Tropical Cyclone 2 ENE Saint Petersburg  27.77N 82.63W
08/04/2024                   Pinellas           FL   ASOS

            ASOS station KSPG St Petersburg - Albert
            Whitted 54 MPH gust.

&&

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:24 PM EDTSpecial Weather StatementTBWHighlands51 min
Aug 3, 11:19 PM EDTHurricane WarningTBWLevy36 hr
Aug 4, 8:42 AM EDTTornado WarningTBWDeSoto, Hardee, Manatee33 min
Aug 4, 10:19 AM EDTTornado WarningTBWDeSoto, Hardee26 min
Aug 4, 10:45 AM EDTTornado WarningTBWDeSoto, Hardee, Manatee30 min
Aug 4, 11:09 AM EDTRiver Flood WarningTBWPasco21 days
Aug 4, 11:09 AM EDTRiver Flood WarningTBWHillsborough8 days
Aug 4, 11:09 AM EDTRiver Flood WarningTBWHillsborough21 days
Aug 4, 11:15 AM EDTTornado WarningTBWHardee, Hillsborough, Manatee, Polk30 min
Aug 4, 11:30 AM EDTTornado WarningTBWDeSoto, Hardee30 min
Aug 4, 11:59 AM EDTTornado WarningTBWHardee, Polk31 min
Aug 4, 12:59 PM EDTTornado WarningTBWDeSoto, Hardee31 min
Aug 4, 1:36 PM EDTTornado WarningTBWHardee, Polk24 min
Aug 4, 4:49 PM EDTFlash Flood WarningTBWManatee, Sarasota5 hr
Aug 4, 4:59 PM EDTTornado WarningTBWCharlotte, DeSoto, Manatee, Sarasota20 min
Aug 4, 5:00 PM EDTTornado WarningTBWCharlotte, DeSoto, Sarasota30 min
Aug 4, 5:46 PM EDTTornado WarningTBWPinellas29 min
Aug 4, 6:13 PM EDTFlash Flood WarningTBWHillsborough, Pasco, Pinellas3 hr
Aug 4, 7:33 PM EDTSpecial Marine WarningTBW27 min
Aug 4, 7:38 PM EDTTornado WarningTBWManatee, Sarasota37 min
Aug 4, 7:40 PM EDTSpecial Marine WarningTBW20 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.